Facebook Twitter

ARTERY INFLAMMATION CAUSES HOST OF PROBLEMS

SHARE ARTERY INFLAMMATION CAUSES HOST OF PROBLEMS

QUESTION: I have been diagnosed as having inflammation of the arteries. Could you please tell me what causes this? The doctor said not much is known about it. He gave me prednisone and the inflammation is clearing up. I have had sed rate tests. My pain seems to be in the muscles. - A.W.

ANSWER: Artery inflammation is called arteritis (not to be confused with arthritis). It comes in many varieties, and in almost all of them the root problem seems to be an immune system gone awry and attacking the artery tissue.Many problems may follow from arteritis, notably a blockage of the vessels and reduction of blood flow to organs and tissues served by them. Prednisone is a cortisone drug that reduces the inflammation and restores blood flow. The sed rate test measures the inflammation and how well the medicine is doing its job. The doctor decides on dose adjustments based on these tests.

To say more, I'd need to know the specific kind of arteritis you have. Examples are polyarteritis, temporal arteritis, and the kind that causes what is called a general vascular collagen disease. Your doctor can be more specific about the type you have.

QUESTION: My daughter, 22, has bad acne and I am trying to get her to use a new anti-acne medicine. She is afraid to do so, for she tells me that she is afraid of getting pregnant while on it, which is supposed to be dangerous. Is this danger a real one, and how long does one have to be on the medicine? What do you recommend? - Mrs. W.H.

ANSWER: First, I recommend a long chat with a dermatologist. Isotretinoin (Accutane, and I am sure this is the medicine you refer to) definitely has potential for birth defects. To date, there have been about 70 reported cases of such defects. Stringent guidelines, therefore, control use in women.

Use should be for women with the worst kind of acne and acne that has not responded to other treatments. Your daughter should understand the absolute need to avoid pregnancy during use, which can be as long as four months or more. Birth control methods are to be continued for a specified time after discontinuing the treatment. If she has doubts on that score, she should forgo the treatment until they are removed. Her doctor will be more specific and probably ask her to sign a statement acknowledging her understanding.

I do not want to be scary about this matter, for the treatment has helped many women with acne. I only underscore the need for special precautions. For more on acne, see the acne literature. Write to Dr. Donohue/No. 39, Box 19660, Irving, CA 92713-0660, enclosing a long, stamped, self-addressed envelope and $2.

QUESTION: What is the risk in having mammograms? From radiation, that is. - Mrs. J.I.

ANSWER: The risk from mammogram radiation is very, very low and getting increasingly lower. New techniques, new X-ray machines and greater sensitivity in interpreting X-rays are making this possible. By the end of the 1970s, the amount of radiation exposure from mammogram was one rad. Today, that has come down to 0.3 of a rad. Put another way, the risk from mammogram exposure can be equated to a single death per 1 million women per year. Balanced against the incalculable value of early detection and treatment of millions of breast cancers, that risk seems small indeed.